Oregon, 2017

Wildfire in Oregon, August 8 to 31, 2017

August 8 to 31, 2017 · NWS MFR · 1 event in 1 county or zone

The Falcon Complex included the Buckskin, Fire #292, Fire#280, Tallow, Freeze, Cougar, Fire #283, and Lone Woman fires. All were started by lightning, the earliest starting on 8/8/17 at around 5:00 PM PDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Falcon Complex included the Buckskin, Fire #292, Fire#280, Tallow, Freeze, Cougar, Fire #283, and Lone Woman fires. All were started by lightning, the earliest starting on 8/8/17 at around 5:00 PM PDT. As of 03:30 on 09/01/17, the fires collectively covered 2935 acres and was 45 percent contained. 12.8 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 8, 2:03 PM PST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 8, 2:03 PM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
303 PM PDT Tue Aug 8 2017

.SHORT TERM...An upper low off the northern California coast will
continue to send shortwaves into the area with sufficient moisture
and instability  in place to bring a mix of isolated to scattered
thunderstorms to most inland areas each day through at least
Thursday. The upper low will move inland Thursday and begin to
fill into an upper trough as it moves across the area. Then on
Friday this shortwave trough will weaken shift northeast while a
broad upper trough develops off the Pacific Northwest coast. On
Friday, expected lingering chances for showers and thunderstorms
over central and northeast portions of the area.

Today, thunderstorms have initiated over southern Lake and
southern and central Klamath county with a few storms beginning to
develop over Siskiyou county and in the Southern Oregon Cascades.
These storms are slowly moving from east to west. Thunderstorm
coverage is expected to increase during the afternoon and evening.
central and southern portions of the area are favored for
scattered thunderstorms including across much of Siskiyou, Modoc,
Klamath and southern Lake counties and westward into Jackson,
southeast Josephine and eastern Douglas counties. Of note, with
the easterly flow, isolated thunderstorms are possible as far east
as Curry county and into central Douglas county.

Storms are expected to have moderate to locally heavy rain with
them. Despite the rain, these thunderstorms will continue to
bring critical fire weather conditions to the area due to dry
grass, brush and timber along with the the scattered nature of
these storms and potential for lightning outside the areas of
rain.

A slight chance for overnight showers and thunderstorms is
expected tonight into Wednesday morning. Wednesday afternoon and
evening, expect another round of scattered to isolated thunderstorms
to develop over similar areas as today. Storms may linger
overnight Wednesday night as well.

On Thursday, as the trough moves inland over the area it will
bring additional forcing and instability to the area. Models
continue to favor thunderstorms but may see some showers mixed
with thunderstorms, especially if there is cloud cover early in
the day. Overall, another round of thunderstorms and showers is
likely Thursday afternoon and evening. The focus for activity may
shift slightly inland with less chance for storms over the far
western portions of the area, especially near the coast.

Friday, the shortwave trough over the area weakens and shifts
northeastward while a broad upper level trough develops off the
coast. This pattern will bring slightly cooler temperatures to
the west side. There will remain a slight chance for showers and
thunderstorms mainly from Siskiyou county northeast into the
Southern Oregon Cascades and Klamath and Lake counties.

.LONG TERM...Saturday onward.

As for Saturday night, we're still going with thunderstorms east of
the Cascades as the next trough approaches the region. This trough
and it's evolution is the big feature in the extended forecast.
There is a pretty big disagreement with how progressive this trough
will be. Right now, the ensemble forecasts suggest that a more
progressive trough is more likely. The GFS is the one model favoring
this type of solution.  The ECMWF model really wants to cut the
trough off and have it hang off the coast while it slowly moves
eastward trough the week. Although we definitely favor the more
progressive solution the GFS shows, we think the trough may dig a
bit when it heads inland. As this trough moves in, we should see
some rain showers instead of thunderstorms along the coast and over
portions of the west side Sunday into Tuesday.

The other important feature of this progressive trough will be the
increase of westerly winds Sunday and Monday across the Entire
region.  This is important as it can change fire behavior.  This
trough moving through will give us some relief from the haze and
smoke that's been fairly stagnant over Oregon.

&&

.AVIATION...08/18Z TAF CYCLE...Along the coast and over the coastal
waters...Areas of MVFR/IFR cigs/vsbys over the waters and along the
coast will persist this afternoon then spread back into the coastal
valleys but not far into Umpqua Basin again this evening. The lower
conditions will burn back to the coast by late Wednesday morning.
Inland...VFR will prevail through Wednesday...except for areas of
MVFR vsbys in smoke near wildfires. Isolated to scattered
thunderstorms will develop over just about the entire inland area
this afternoon and evening and again on Wednesday. Gusty and erratic
winds and turbulence will likely occur near thunderstorms.

&&

.MARINE...Updated 230 PM PDT Tuesday 8 August 2017...Steep seas will
linger this evening. Persistent high pressure far offshore and low
pressure inland will continue light to moderate north winds into
Saturday. There will be a slight diminishing trend of wind driven
seas into Saturday morning with moderate seas south of Cape Blanco
beyond 5 NM from shore. North winds are likely to increase Saturday
afternoon and trend stronger into next week. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ624.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     ORZ624-625.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ624-625.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     ORZ616-619.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ616-619.
     Red Flag Warning until 10 PM PDT this evening for
     ORZ617-620>623.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     ORZ617-620>623.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ617-620>623.

CA...     Red Flag Warning until 10 PM PDT this evening for
     CAZ280>282-284.
     Red Flag Warning from noon to 10 PM PDT Wednesday for
     CAZ280>282-284.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for CAZ280>282-284.
     Red Flag Warning until 10 PM PDT this evening for CAZ285.
     Red Flag Warning from noon to 10 PM PDT Wednesday for CAZ285.
     Fire Weather Watch from Thursday afternoon through Thursday
     evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 11 PM PDT this
     evening for PZZ350-356-370-376.

CC

In the hours before

Special weather statement, Aug 8, 2:41 PM PST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Medford OR
341 PM PDT TUE AUG 8 2017

ORZ029-082315-
Klamath Basin-
341 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KLAMATH COUNTY...

At 340 PM PDT, a strong thunderstorm was located over Klamath Falls.
the storm is nearly stationary.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Klamath Falls, Moore Park and Altamont.

* This includes the following highways...
   US 97 in Oregon between mile markers 273 and 276.
   Klamath-Lakeview Highway 140 in Oregon between mile markers 3 and
  7.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4226 12169 4218 12166 4214 12176 4225 12182
TIME...MOT...LOC 2240Z 074DEG 1KT 4221 12172

DW
Special weather statement, Aug 8, 3:05 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Medford OR
405 PM PDT TUE AUG 8 2017

ORZ026-028-082330-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
405 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON COUNTY...

At 404 PM PDT, a strong thunderstorm was located over Willow Lake, or
21 miles northeast of Ashland, moving west at 10 mph.

Half inch hail and heavy rain is possible with this storm.

Locations impacted include...
Willow Lake.

* This includes...
   Lake of the Woods Highway 140 in Oregon between mile markers 18
  and 19.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4249 12240 4240 12240 4240 12256 4256 12256
TIME...MOT...LOC 2304Z 105DEG 8KT 4244 12245

MAS
Local storm report, Aug 8, 3:15 PM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
415 PM PDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             ALTAMONT                42.20N 121.72W
08/08/2017  M1.00 INCH       KLAMATH            OR   TRAINED SPOTTER

            THE DURATION OF THE HAIL EVENT WAS 10
            MINUTES.

&&

MAS
Local storm report, Aug 8, 3:17 PM PST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
417 PM PDT TUE AUG 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 NW ALTAMONT           42.21N 121.73W
08/08/2017  E0.50 INCH       KLAMATH            OR   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

CZS
Special weather statement, Aug 8, 3:34 PM PST, 26 minutes before
Special Weather Statement
National Weather Service Medford OR
434 PM PDT TUE AUG 8 2017

ORZ028-090000-
Siskiyou Mountains and Southern Oregon Cascades-
434 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON COUNTY...

At 432 PM PDT, a strong thunderstorm was located near Fish Lake, or
19 miles northeast of Ashland, moving west at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas, but will include
the High Lakes Wilderness area.

* This includes...
   Lake of the Woods Highway 140 in Oregon between mile markers 22
  and 27.

LAT...LON 4236 12231 4227 12234 4227 12248 4243 12248
TIME...MOT...LOC 2332Z 106DEG 7KT 4232 12236

MAS
Special weather statement, Aug 8, 3:37 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Medford OR
437 PM PDT TUE AUG 8 2017

ORZ026-028-090000-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
437 PM PDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JACKSON COUNTY...

At 435 PM PDT, a strong thunderstorm was located near Willow Lake, or
26 miles northeast of Ashland, moving northwest at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willow Lake.

LAT...LON 4253 12229 4241 12229 4248 12249 4261 12238
TIME...MOT...LOC 2335Z 129DEG 8KT 4247 12235

CZS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Douglas County Foothills

When
August 8, 4:00 PM PST to August 31, 11:59 PM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

The Falcon Complex included the Buckskin, Fire #292, Fire#280, Tallow, Freeze, Cougar, Fire #283, and Lone Woman fires. All were started by lightning, the earliest starting on 8/8/17 at around 5:00 PM PDT. As of 03:30 on 09/01/17, the fires collectively covered 2935 acres and was 45 percent contained. 12.8 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2017Every state in 2017This day in weather historyWarnings in Oregon, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710864.